Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2021  |  Volume : 66  |  Issue : 2  |  Page : 208--210

Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report


Katsuhiro Yamada, Mai Noto, Takehiro Yamakawa, Motomu Manabe, Shin-Ichi Osada 
 Department of Dermatology and Plastic Surgery, Akita University Graduate School of Medicine, Akita, Japan

Correspondence Address:
Katsuhiro Yamada
Department of Dermatology and Plastic Surgery, Akita University Graduate School of Medicine, Akita
Japan




How to cite this article:
Yamada K, Noto M, Yamakawa T, Manabe M, Osada SI. Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report.Indian J Dermatol 2021;66:208-210


How to cite this URL:
Yamada K, Noto M, Yamakawa T, Manabe M, Osada SI. Superimposed effects of adalimumab and linagliptin on the development of bullous pemphigoid in a psoriatic patient: A case report. Indian J Dermatol [serial online] 2021 [cited 2021 Dec 1 ];66:208-210
Available from: https://www.e-ijd.org/text.asp?2021/66/2/208/313774


Full Text



Sir,

Drug-induced bullous pemphigoid (BP) is associated with tumor necrosis factor-α (TNF-α) antagonists and dipeptidyl peptidase-4 (DPP-4) inhibitors.[1–4] Herein, we report a psoriatic patient; in whom adalimumab, a TNF-α antagonist and linagliptin, a DPP-4 inhibitor are implicated in BP development.

A 62-year-old Japanese man, who had a 20-year history of psoriasis vulgaris and undergoing treatment with adalimumab for the last 4 years, was presented with erythematous scaly plaques throughout his trunk and extremities. Although his original psoriasis area and severity index (PASI) score was 44.3 before administration of adalimumab [Figure 1]a and [Figure 1]b, it was maintained between 2 and 5 with adalimumab (40 mg every 2 weeks). At presentation, his PASI score deteriorated to 30, therefore, we considered secondary failure of adalimumab and the dose was doubled to 80 mg. However, 2 weeks later the patient complained of blistering on the entire body [Figure 1]c and [Figure 1]d. Six months before current presentation, he started taking linagliptin and glimepiride for type 2 diabetes mellitus.{Figure 1}

A biopsy specimen from an erythematous blister on his right arm [Figure 2]a revealed a subepidermal blister with massive eosinophil infiltration [Figure 2]b and [Figure 2]c, and direct immunofluorescence analysis showed linear deposits of IgG and C3 at the basement membrane zone. The titer of a chemiluminescence enzyme immunoassay for IgG antibodies to the noncollagenous 16A (NC16A) domain of collagen XVII (BP180NC16A) was elevated (355 U/mL; reference range ≤9 U/mL), leading to a diagnosis of BP.{Figure 2}

As it had been reported that long-term use of adalimumab caused BP,[4] we stopped adalimumab and started with 20 mg daily (0.4 mg/kg/day) prednisolone (PSL). Although erythrodermic eruptions improved and the anti-BP180NC16A titer was gradually decreased to 44.0, blistering was not suppressed. Complete suppression of blistering and negative conversion of the anti-BP180NC16A titer was achieved only after linagliptin was withdrawn but cutaneous manifestations of psoriasis were exacerbated. Ixekizumab, an anti-interleukin 17A antibody, was administrated and now PASI is maintained at low scores without recurrence of BP.

Most BP patients show an inflammatory phenotype, characterized by urticarial erythema, eosinophilic infiltration in the periblister lesion, and autoantibodies targeting the anti-NC16A domain. A recent report clarified that DPP-4 inhibitors are associated with the development of the “noninflammatory” phenotype of BP, characterized by scant erythema, sparse eosinophilic infiltration in periblister lesion, and autoantibodies targeting the mid-portion of the extracellular domain of collagen XVII.[5]

It is possible that in our case BP was solely caused by linagliptin. However, doubling the dose of adalimumab induced erythematous blisters with massive lesional infiltration of eosinophils and elevated antibodies to BP180NC16A, indicating that our case had the inflammatory phenotype. We speculate that in this patient adalimumab and linagliptin were synergistically involved in breaking immunotolerance to BP180. The severity [Hartwig scale], causality [Naranjo scale and WHO-UMC sacle], and preventability [modified Schumock and Thornton scale] assessments of adverse drug reactions, in this case, were “Level 3 (moderate),” “Definite,” “Certain,” and “Probably Preventable,” respectively. Careful selection of biologics and antidiabetics is required while treating psoriatic patients with diabetes.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Bordignon M, Belloni-Fortina A, Pigozzi B, Tarantello M, Alaibac M. Bullous pemphigoid during long-term TNF-α blocker therapy. Dermatology 2009;219:357-8.
2Mendonça FMI, Martín-Gutierrez FJ, Ríos-Martín JJ, Camacho-Martinez F. Three cases of bullous pemphigoid associated with dipeptidyl peptidase-4 inhibitors-one due to linagliptin. Dermatology 2016;232:249-53.
3Pasmatzi E, Monastirli A, Habeos J, Georgiou S, Tsambaos D. Dipeptidyl peptidase-4 inhibitors cause bullous pemphigoid in diabetic patients: Report of two cases. Diabetes Care 2011;34:e133.
4Stausbøl-Grøn B, Deleuran M, Sommer Hansen E, Kragballe K. Development of bullous pemphigoid during treatment of psoriasis with adalimumab. Clin Exp Dermatol 2009;34:e285-6.
5Izumi K, Nishie W, Mai Y, Wada M, Natsuga K, Ujiie H, et al. Autoantibody profile differentiates between inflammatory and noninflammatory bullous pemphigoid. J Invest Dermatol 2016;136:2201-10.